Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 16, 2017, 6:47 PM CDT for 6 counties in Nebraska; Harrison County, Iowa. It was in force for 28 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 16, 2017, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Burt County, NE, Butler County, NE, Colfax County, NE, Dodge County, NE, Saunders County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:10 PM CDT | TSTM WND GST 80 | Hooper, NE | NUMEROUS STREET SIGNS BLOWN DOWN. |
| Jun 16, 7:12 PM CDT | TSTM WND GST 75 | Hooper, NE | |
| Jun 16, 7:14 PM CDT | TSTM WND DMG | Fremont, NE | TREE BRANCHES BLOWN DOWN. |
| Jun 16, 7:14 PM CDT | TSTM WND GST 80 | 3 Ene Hooper, NE | |
| Jun 16, 7:15 PM CDT | TSTM WND DMG | 5 N Fremont, NE | TREES AND POWER LINES BLOWN DOWN. |
| Jun 16, 7:15 PM CDT | TSTM WND GST 0 | 5 N Fremont, NE | TREES AND POWER LINES BLOWN DOWN. |
| Jun 16, 7:17 PM CDT | TSTM WND GST 60 | Fremont, NE | |
| Jun 16, 7:23 PM CDT | TSTM WND DMG | Fremont, NE | SEVERAL TREES AND POWERLINES DOWN |
| Jun 16, 7:25 PM CDT | TSTM WND GST 110 | 2 Nw Fremont, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
259
WUUS53 KOAX 162347
SVROAX
IAC085-NEC021-023-037-053-155-177-170015-
/O.NEW.KOAX.SV.W.0152.170616T2347Z-170617T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
647 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Harrison County in southwestern Iowa...
Southern Burt County in east central Nebraska...
Southeastern Colfax County in northeastern Nebraska...
Northwestern Washington County in east central Nebraska...
Dodge County in east central Nebraska...
Northeastern Butler County in east central Nebraska...
Northwestern Saunders County in east central Nebraska...
* Until 715 PM CDT
* At 647 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Tekamah to 5 miles north of
Schuyler, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fremont, Blair, Tekamah, Arlington, North Bend, Scribner, Hooper,
Cedar Bluffs, Mondamin, Nickerson, Inglewood, Prague, Modale,
Pisgah, Uehling, Craig, Woodbine, Herman, Magnolia and Little
Sioux.
This includes the following highways...
Highway 275 in Nebraska between mile markers 127 and 153.
Highway 30 in Nebraska between mile markers 399 and 432, and near
mile marker 450.
Highway 75 in Nebraska between mile markers 117 and 138.
Highway 77 in Nebraska between mile markers 112 and 136.
Interstate 29 between mile markers 82 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9563 4127 9679 4157 9715 4174 9661
4174 9656 4176 9656 4189 9615 4187 9614
4187 9607
TIME...MOT...LOC 2347Z 301DEG 85KT 4181 9611 4152 9703
HAIL...1.00IN
WIND...60MPH
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:47 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 16, 6:47 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 647 PM CDT Fri Jun 16 2017 .MESOSCALE DISCUSSION... Issued at 647 PM CDT Fri Jun 16 2017 SUPERCELL THUNDERSTORMS THAT HAVE PRODUCED BRIEF TORNADOES, DAMAGING WINDS, AND LARGE HAIL ARE BEGINNING TO BECOME OUTFLOW DOMINANT OVER CUMING, STANTON, AND PLATTE COUNTIES. FURTHEREST WEST SUPERCELL IN PLATTE COUNTY MAY STILL BE A CANDIDATE TO PRODUCE A TORNADO AS THERE IS AN INTERSECTION OF AN EAST WEST TROUGH AND NEAR A SURFACE MESOLOW. THIS IS ALSO WHERE THE 0-1 KM HELICITY VALUES ARE AROUND 150 M2/S2. EXPECT STORMS TO BECOME PRIMARILLY A DAMAGING WIND AND LARGE HAIL THREAT WITH TIME AS THEY DRIVE SOUTHEAST OVER PLATTE, COLFAX, DODGE AND WASHINGTON COUNTIES AND EVENTUALLY INTO THE OMAHA METRO AREA. STORMS ARE MOVING INTO A HIGHER MOISTURE ENVIRONMENT AND FAVORABLE DOWNDRAFT CAPES AROUND 1200 J/KG. EXPECT STORMS TO REACH THE OMAHA METRO AREA AROUND 8 PM CDT WITH THE THREATS OF DAMAGING WINDS AND LARGE HAIL. && .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Jun 16 2017 Line of convection in northeast Nebraska will affect the KOMA TAF site between 01Z and 04Z with IFR conditions and will have the potential for wind gusts over 50kt and large hail. Storms will likely just skirt KLNK area, but could produce similar IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and will remain that way. North winds will overtake all TAF sites later tonight and will continue into Saturday with mainly mid and high level clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Smith SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 5:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 5 S NORFOLK 41.96N 97.42W
06/16/2017 M1.00 INCH MADISON NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 5:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 6 E MADISON 41.82N 97.35W
06/16/2017 STANTON NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 5:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 6 E MADISON 41.83N 97.34W
06/16/2017 STANTON NE STORM CHASER
INTERMITTENT VORTICES.
&&
VDEWALDLocal storm report, Jun 16, 6:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 5 S LINDSAY 41.63N 97.69W
06/16/2017 M1.00 INCH PLATTE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 6:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 N CRESTON 41.72N 97.36W
06/16/2017 PLATTE NE STORM CHASER
ROOF BLOWN OFF BUILDING. WINDS ESTIMATED AT 60 MPH.
&&
VDEWALDLocal storm report, Jun 16, 6:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL NEWMAN GROVE 41.75N 97.78W
06/16/2017 E1.50 INCH MADISON NE PUBLIC
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 34 min |
| Jun 15, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 36 min |
| Jun 15, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 26 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 23 min |
| Jun 15, 8:33 PM CDT | Flash Flood Warning | OAX | Jefferson, Saline | 3 hr |
| Jun 15, 11:14 PM CDT | Areal Flood Warning | OAX | Jefferson, Saline | 12 hr |
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 38 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jun 16, 4:44 PM CDT | Tornado Warning | OAX | Madison, Pierce | 31 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 48 min |
| Jun 16, 5:10 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 35 min |
| Jun 16, 5:15 PM CDT | Tornado Warning | OAX | Cuming, Pierce, Stanton, Wayne | 30 min |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 28 min |
| Jun 16, 5:42 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 33 min |
| Jun 16, 5:44 PM CDT | Tornado Warning | OAX | Cuming, Stanton | 31 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 32 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 25 min |
| Jun 16, 6:09 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 16 min |
| Jun 16, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 47 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Madison, Platte | 52 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 48 min |
| Jun 15, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 35 min |
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 29 min |
| Jun 15, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Page | 23 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | OAX | Page | 35 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 35 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | OAX | Page | 35 min |
| Jun 15, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 33 min |
| Jun 15, 8:50 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 25 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | OAX | Page | 35 min |
| Jun 15, 9:05 PM CDT | Flash Flood Warning | OAX | Page | 3 hr |
| Jun 15, 9:20 PM CDT | Special Weather Statement | OAX | Fremont | 25 min |
| Jun 15, 10:17 PM CDT | Special Weather Statement | OAX | Page | 28 min |
| Jun 15, 10:26 PM CDT | Special Weather Statement | OAX | Montgomery | 34 min |
| Jun 15, 10:27 PM CDT | Special Weather Statement | OAX | Fremont | 33 min |
| Jun 15, 10:47 PM CDT | Special Weather Statement | OAX | Mills | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.